Thunderstorm Wind, Perry
- When
- November 15, 3:05 AM EST
- Where
- Perry County, Derby
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.033, -86.533
Trees were blown down across Indiana Highway 66.
A line of severe thunderstorms crossed south central Indiana through the evening of November 15. The thunderstorm winds downed trees and power lines over much of the area.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
A line of severe thunderstorms crossed south central Indiana through the evening of November 15. The thunderstorm winds downed trees and power lines over much of the area. The most significant property damage was in the vicinity of Celestine in Dubois County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Nov 15, 2:10 AM EST, 55 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
210 AM EST TUE NOV 15 2005
...ACTIVE WX NEXT 24 HOURS: HVY RAIN THIS MORNING AND WIDESPREAD SVR
WX THIS AFTN/EVE...
.SHORT TERM (TODAY...TONIGHT...WEDNESDAY)...
FOLLOWING RUC/NAM DATA FOR THIS PORTION OF THE FCST. BAND OF MAINLY
ELEVATED CONVECTION ONGOING ALONG/NORTH OF THE OHIO RIVER...IN ASSOC
WITH WARM FRONT LIFTING NWD INTO IN/OH. HVY RAIN WILL CONTINUE OVER
SRN IND WITH TRAINING CELLS. MUCH OF THE REFLECTIVITY IS BELOW
20KFT...SUGGESTIVE OF TORRENTIAL RAINS AND SMALL HAIL...CONFIRMED BY
SPOTTER REPORTS. SOME SPOTS IN SRN IND MAY PICK UP 3-4 INCHES OF
RAIN...HIGHER AMTS NOT OUT OF THE QUESTION. HPC HAS PUT THIS AREA IN
A HIGH RISK FOR EXCESSIVE RAINS...SO WELL HAVE TO MONITOR FOR
FLOODING PROBLEMS ESPECIALLY IN THE MORE URBANIZED AREAS. DRY
ANTECEDENT GROUND MAY HELP DELAY WIDESPREAD FLOODING ISSUES...BUT
THE BAND OF RAIN STRETCHES BACK ALL THE WAY TO SE MO...SO HAVE
ISSUED A FLOOD WATCH THROUGH 9 AM EST FOR SRN IND AND KY COUNTIES
ALONG OHIO RIVER.
WITH INCREASING LLJ...SHEAR PROFILES ARE FAVORABLE FOR SVR STORMS...
DEPENDING ON THE AMT OF INSTABILITY THAT CAN ADVECT NWD INTO THE
REGION. LAPS IS SHOWING THAT LIS HAVE FINALLY GONE BELOW ZERO IN
THE WARM SECTOR FROM SRN KY DOWN INTO WRN TN AS OF 06 UTC. SCT TSRA
HAVE DEVELOPED IN THE WARM SECTOR AND THOSE WILL HAVE TO BE WATCHED
FOR FURTHER DEVELOPMENT. NAM BUFKIT HODOGRAPHS IN LOWEST 1KM AGL
INDICATE POTENTIAL FOR ROTATING STORMS WITHIN WARM SECTOR. TORNADO
WATCH #863 IN EFFECT UNTIL 11 UTC.
LATEST RUC INDICATES THAT WARM FRONTAL PCPN SHOULD LIFT NWD BY
AROUND DAYBREAK LEAVING CWA SOLIDLY IN THE WARM SECTOR...WITH MAINLY
SCT TSRA THROUGH THE MORNING HOURS. HOWEVER ONGOING CONVECTIVE BAND
HAS LIKELY ESTABLISHED A GOOD COLD POOL THAT MAY HELP ANCHOR PCPN
WHERE IT IS NOW RATHER THAN LIFTING IT NWD. SO WILL CONTINUE
CATEGORICAL POPS THROUGH THE MORNING ALONG/NORTH OF AN OWB-FFT
LINE...WITH SCT-LIKELY POPS FOR REST OF CWA.
INTO THIS AFTERNOON AND EVENING...SHARP UPPER TROF EJECTS OUT OF THE
CNTRL PLAINS INTO MID-MISS RIVER VALLEY. FOLLOWING NAM 700MB OMEGA
FIELDS...LINEAR CONVECTION LOOKS TO ORGANIZE BY MID/LATE AFTN OVER
MID MISS RIVER VALLEY...THEN PROPAGATE EASTWARD AT A QUICK RATE
THROUGH THE EVENING HOURS. MODELS USUALLY ARE TOO SLOW WITH
ORGANIZED CONVECTIVE DEVELOPMENT/MOVEMENT...ESPECIALLY FORWARD
PROPAGATING LINEAR CONVECTION...SO WILL FACTOR IN ABOUT A 3 HOUR
BIAS CORRECTION IN OUR FORECAST FOR SQUALL LINE PASSAGE. WIDESPREAD
DAMAGING WINDS A GOOD POSSIBILITY WITH THIS LINE...HIGHLIGHTED IN
HWO. CWA IS IN A SPC DAY ONE RISK GRADIENT WITH A HIGH RISK WEST
OF I-65...THEN A MODERATE RISK...THEN A SLIGHT RISK FOR OUR ERN
COUNTIES. SEE SPC OUTLOOK FOR ADDITIONAL INFORMATION.
AHEAD OF SQ LINE IN THE WARM SECTOR...DISCRETE CELLS ARE POSSIBLE
THIS AFTN. THESE WILL HAVE TO BE WATCHED FOR TORNADO POTENTIAL.
CURRENT AIRCRAFT SOUNDINGS OUT OF MEMPHIS DO SHOW A SLIGHT WARMING
ABOUT 600MB...AND NAM IS SHOWING THOSE SLIGHTLY WARM TEMPS AT 600MB
ADVECTING NWD INTO CWA THROUGH THE EARLY AFTN HOURS WHICH MAY AFFECT
DEVELOPMENT IN THE WARM SECTOR DURING THAT PERIOD. SOMETHING TO
WATCH...BUT IN THESE STRONG AUTUMN STORMS THE DYNAMICS CAN EASILY
OVERCOME COMPARATIVELY WEAK INSTABILITY. SOUTHERLIES AHEAD OF THE
FRONTAL SQUALL LINE WILL BE GUSTY (25KTS OR SO)...AND TEMPERATURES
WILL GET FAIRLY WARM. FOLLOWING MAINLY RAW NAM12 NUMBERS TODAY...
THOUGH MAY GO A FEW DEGREES ABOVE THOSE OVER CNTRL KY SINCE WE MAY
SEE A FAIR AMT OF SUN THERE...EVIDENCED BY CLEAR SLOT NOW ON SAT PIX
FROM WRN TN BACK DOWN INTO AR. CURRENT RECORD HIGHS SHOULD BE
SAFE...BUT NOT OUT OF THE QUESTION TO COME CLOSE.
AFTER SQ PASSAGE THIS EVENING...SOME RESIDUAL SHOWERS WILL BE FCST
FOR A FEW HOURS...AS POST-FRONTAL WINDS GUST UP TO 25KTS AND
TEMPERATURES FALL RAPIDLY. INTO WEDNESDAY...TEMPERATURES MAY BE SLOW
TO RISE (IF AT ALL)...ESP FROM SRN IND OVER INTO LOU/LEX ZONES WHERE
CLOUDS WILL BE MOST PERSISTENT BASED ON NAM BUFKIT DATA. CS
.LONG TERM (WEDNESDAY NIGHT-MONDAY)...
DUE TO ONGOING WX...WILL NOT MAKE ANY CHANGES TO THE LONG TERM
PERIOD OF THE FORECAST...EXCEPT TO ADD NEW DAY 7 GRIDS FOR THE NDFD.
RELEVANT PORTIONS OF THE PREVIOUS LONG TERM DISCUSSION CONTINUED
BELOW. CS
WED NIGHT THRU THU NGT...
AS NW FLO GOES ZONAL WED NGT/THU...PARTIAL CLEARING WILL LEAD TO SUB
FRZG TEMPS WED AND THU NGT...POSSIBLY THE COLDEST OF THE SEASON THIS
AUTUMN.--DK
FRI THRU MON...
WE CONT IN A HIGH AMPLITUDE UPR LVL PATTERN DURG THIS PD WITH A
SHRTWV TROF TO MOVE INTO THE LWR OH/TN VLYS FRI AND ANOTHER TROF
SUN. PROGGED MSTR DOES NOT APPEAR DEEP ENUF TO INSERT POPS FOR
FRI...HOWEVER CDFNT ASCTD WITH SECOND TROF MAY TRIGGER SOME SHOWERS
LATE SAT OR EARLY SUN. NCEP FAVORS A DRY WEEKEND BASED ON THE ECMWF
WHICH HAS SUPPORT FROM NCEPS ENSMEAN AND 06Z GFS. WILL STAY
CONSISTENT WITH ONGOING DRY FCST FOR NOW AND TEMPS AS WELL. --DK
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...FLOOD WATCH UNTIL 9 AM EST FOR COUNTIES ALONG OHIO RIVER.
TORNADO WATCH UNTIL 6 AM EST WEST OF A FT KNOX TO GLASGOW LINE.
IN...FLOOD WATCH UNTIL 9 AM EST ALL COUNTIES.
TORNADO WATCH UNTIL 6 AM EST BASICALLY HARRISON COUNTY WESTWARD.HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 1120 PM EST MON NOV 14 2005 INZ084-089-090-KYZ023>028-053-061>063-070>074-150930- CRAWFORD IN-PERRY IN-HARRISON IN-HANCOCK KY-BRECKINRIDGE KY- MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-LARUE KY-BUTLER KY- EDMONSON KY-HART KY-LOGAN KY-WARREN KY-SIMPSON KY-ALLEN KY- BARREN KY- 1020 PM CST MON NOV 14 2005 /1120 PM EST MON NOV 14 2005/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...TONIGHT. ...TORNADO WATCH UNTIL 5 AM CST...6AM EST... A WARM FRONT WILL LIFT NORTHWARD INTO INDIANA TONIGHT. SHOWERS AND THUNDERSTORMS WILL BE WIDESPREAD ALONG AND NORTH OF THE OHIO RIVER. PERIODS OF MODERATE TO HEAVY RAIN ARE EXPECTED IN THOSE AREAS TONIGHT WITH RAINFALL POSSIBLY EXCEEDING TWO INCHES IN SOME AREAS. SOUTH OF THE FRONT SCATTERED TO NUMEROUS STORMS WILL BE POSSIBLE...WITH DAMAGING WINDS...ISOLATED TORNADOES...AND LARGE HAIL POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE WARM FRONT SHOULD EXTEND ACROSS SOUTH CENTRAL INDIANA TUESDAY MORNING AND CONTINUE NORTHWARD AS SURFACE LOW PRESSURE DEEPENS AND MOVES INTO THE GREAT LAKES. NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TUESDAY MORNING INTO THE AFTERNOON. SOME OF THESE STORMS COULD BECOME SEVERE...PRODUCING DAMAGING WINDS AND ISOLATED TORNADOES. THEN AS A COLD FRONT APPROACHES THE REGION FROM THE WEST LATE TUESDAY AFTERNOON AND EVENING...A LINE OF STRONG TO SEVERE THUNDERSTORMS IS ANTICIPATED TO CROSS RAPIDLY THROUGH THE AREA. THERE IS POTENTIAL FOR WIDESPREAD DAMAGING WINDS FROM 60 TO 80 MPH...ALONG WITH LARGE HAIL...AND AN ISOLATED TORNADO. CURRENT FORECASTS INDICATE THAT THIS LINE OF STORMS WOULD BE NEAR I-65 BETWEEN ROUGHLY 6 AND 9 PM EST. THE THREAT FOR SEVERE WEATHER SHOULD MOVE EAST OF THE I-75 CORRIDOR AFTER MIDNIGHT EST WEDNESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS...MEDIA...LAW ENFORCEMENT...AND EMERGENCY MANAGERS SHOULD MONITOR WEATHER.GOV/LOUISVILLE ON THE INTERNET OR NOAA WEATHER RADIO FOR UPDATES ON THIS WEATHER SITUATION...AND BE PREPARED FOR A WIDESPREAD SEVERE WEATHER EVENT TUESDAY AFTERNOON AND EVENING. SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...AND WILL LIKELY BE NEEDED TUESDAY AFTERNOON AND EVENING. INZ076>079-083-091-092-KYZ029>043-045>049-054>057-064>067-075>078- 081-082-150930- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-FLOYD IN- CLARK IN-BULLITT KY-JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY- SHELBY KY-FRANKLIN KY-SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY- WOODFORD KY-FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY- WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-MARION KY-BOYLE KY- GARRARD KY-MADISON KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY- MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-CUMBERLAND KY- CLINTON KY- 1020 PM CST MON NOV 14 2005 /1120 PM EST MON NOV 14 2005/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...TONIGHT. A WARM FRONT WILL LIFT NORTHWARD INTO INDIANA TONIGHT. SHOWERS AND THUNDERSTORMS WILL BE WIDESPREAD ALONG AND NORTH OF THE OHIO RIVER. PERIODS OF MODERATE TO HEAVY RAIN ARE EXPECTED IN THOSE AREAS TONIGHT WITH RAINFALL POSSIBLY EXCEEDING TWO INCHES IN SOME AREAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE WARM FRONT SHOULD EXTEND ACROSS SOUTH CENTRAL INDIANA TUESDAY MORNING AND CONTINUE NORTHWARD AS SURFACE LOW PRESSURE DEEPENS AND MOVES INTO THE GREAT LAKES. NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TUESDAY MORNING INTO THE AFTERNOON. SOME OF THESE STORMS COULD BECOME SEVERE...PRODUCING DAMAGING WINDS AND ISOLATED TORNADOES. THEN AS A COLD FRONT APPROACHES THE REGION FROM THE WEST LATE TUESDAY AFTERNOON AND EVENING...A LINE OF STRONG TO SEVERE THUNDERSTORMS IS ANTICIPATED TO CROSS RAPIDLY THROUGH THE AREA. THERE IS POTENTIAL FOR WIDESPREAD DAMAGING WINDS FROM 60 TO 80 MPH...ALONG WITH LARGE HAIL...AND AN ISOLATED TORNADO. CURRENT FORECASTS INDICATE THAT THIS LINE OF STORMS WOULD BE NEAR I-65 BETWEEN ROUGHLY 6 AND 9 PM EST. THE THREAT FOR SEVERE WEATHER SHOULD MOVE EAST OF THE I-75 CORRIDOR AFTER MIDNIGHT EST WEDNESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS...MEDIA...LAW ENFORCEMENT...AND EMERGENCY MANAGERS SHOULD MONITOR WEATHER.GOV/LOUISVILLE ON THE INTERNET OR NOAA WEATHER RADIO FOR UPDATES ON THIS WEATHER SITUATION...AND BE PREPARED FOR A WIDESPREAD SEVERE WEATHER EVENT TUESDAY AFTERNOON AND EVENING. SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT...AND WILL LIKELY BE NEEDED TUESDAY AFTERNOON AND EVENING. 13/KIRKPATRICK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 1133 PM EST MON NOV 14 2005 INZ089-KYZ023-150545- PERRY IN-HANCOCK KY- INCLUDING THE CITIES OF...TELL CITY...HAWESVILLE 1033 PM CST MON NOV 14 2005 ...STRONG THUNDERSTORM HEADING FOR PERRY AND HANCOCK COUNTIES... A STORM CAPABLE OF TORRENTIAL RAIN...FREQUENT DANGEROUS LIGHTNING...AND WIND GUSTS TO 45 MPH WILL AFFECT NORTHERN PORTIONS OF HANCOCK COUNTY...INCLUDING THE LEWISPORT AREA...BETWEEN 1045 PM AND 1115 PM CST. THE STORM WILL MOVE ACROSS MUCH OF PERRY COUNTY BETWEEN MIDNIGHT AND 1245 AM EST. && REMEMBER...A TORNADO WATCH IS IN EFFECT. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST EMERGENCY WEATHER INFORMATION.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 1152 PM EST MON NOV 14 2005 INZ084-089>091-KYZ030-031-150600- CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-JEFFERSON KY-OLDHAM KY- INCLUDING THE CITIES OF...MARENGO...TELL CITY...CORYDON... NEW ALBANY...LOUISVILLE...LA GRANGE 1052 PM CST MON NOV 14 2005 /1152 PM EST MON NOV 14 2005/ OVER THE COURSE OF THE EVENING ABOUT TWO INCHES OF RAIN HAD FALLEN IN A BAND FROM PERRY COUNTY INDIANA THROUGH THE ENGLISH...CORYDON...AND NEW ALBANY AREAS...AND THEN ACROSS DOWNTOWN LOUISVILLE AND THROUGH LAGRANGE KENTUCKY. THUNDERSTORMS WILL CONTINUE TO DRENCH THESE SAME AREAS...WITH ANOTHER INCH OF RAIN A POSSIBILITY BETWEEN MIDNIGHT AND 2 AM EST. MINOR FLOODING ISSUES MAY BEGIN AFTER MIDNIGHT IN LOW SPOTS THAT ARE NOTORIOUS FOR FLOODING EASILY AND IN PLACES THAT HAVE POOR DRAINAGE. WHEN DRIVING THROUGH HEAVY RAIN BE ESPECIALLY CAUTIOUS AT NIGHT WHEN POURING RAIN AND FREQUENT LIGHTNING CAN MAKE IT DIFFICULT TO NOTICE WATER-COVERED ROADWAYS. 13
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1201 AM EST TUE NOV 15 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM HEAVY RAIN 2 NNE NEW ALBANY 38.33N 85.81W
11/15/2005 2.00 INCH FLOYD IN NWS EMPLOYEE
OVER TWO INCHES OF RAIN THIS EVENING
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1252 AM EST TUE NOV 15 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1251 AM HAIL STARLIGHT 38.42N 85.90W
11/15/2005 0.25 INCH CLARK IN BROADCAST MEDIA
PEA SIZED HAIL RELAYED BY LOCAL MEDIA
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
238 AM EST TUE NOV 15 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 AM FLOOD FERDINAND 38.23N 86.86W
11/15/2005 DUBOIS IN LAW ENFORCEMENT
TWO INTERSECTIONS IN FERDINAND FLOODED BY STANDING WATER
BUT NOT CLOSED AT THIS TIME. HWY 162 AND 10TH ST. HWY 162
AND 3RD ST.
&&SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 240 AM EST TUE NOV 15 2005 INZ089-KYZ023-150845- PERRY IN-HANCOCK KY- INCLUDING THE CITIES OF...TELL CITY...HAWESVILLE 140 AM CST TUE NOV 15 2005 ...STRONG STORM HEADING INTO PERRY AND HARRISON COUNTIES... A THUNDERSTORM WITH TORRENTIAL RAIN AND WIND GUSTS TO 45 MPH WILL MOVE ACROSS NORTHERN HANCOCK COUNTY...INCLUDING THE LEWISPORT AREA...BETWEEN 140 AM AND 200 AM CST. THE STORM WILL ALSO AFFECT SOUTHERN PERRY COUNTY BETWEEN 245 AM AND 315 AM EST...INCLUDING TELL CITY AND FAR SOUTHERN SECTIONS OF HOOSIER NATIONAL FOREST. 13
The Louisville radar (KLVX), 52 km away, was scanning. The volume nearest the first event began at 08:04 UTC.
2 flash flood, 1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.
Trees were blown down across Indiana Highway 66.
The National Weather Service cooperative observer in Leavenworth reported a storm total rainfall of 7.44 inches
Interstate 64 at mile marker 100 was covered with water. Numerous roads were under water over northern Harrison County.
High Jackson Road was covered by several feet of water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2005Every state in 2005This day in weather historyWarnings in Indiana, November 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5480280, 5480282, 5480281, 5480283.